Alert archive / North Carolina / Flash Flood Warnings in 2002
Flash Flood Warning 51, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Oct 11, 2002, 8:50 AM EDT for 4 counties in North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 11, 2002, 8:50 AM EDT (12:50 UTC)
- Expired
- Oct 11, 2002, 11:15 AM EDT
- In force
- 2 hr
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Chatham County, NC, Durham County, NC, Granville County, NC, Randolph County, NC
The radar
The Raleigh/Durham radar (KRAX), 67 km from the middle of the area, began a volume at 12:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KRAH 111250
FFWRAH
NCC037-063-077-151-111515-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
850 AM EDT FRI OCT 11 2002
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHATHAM COUNTY IN CENTRAL NORTH CAROLINA
RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA
DURHAM COUNTY IN CENTRAL NORTH CAROLINA
GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 1115 AM EDT
* AT 850 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN OVER THE WARNED AREA.
* THE GROUND HAS ALREADY BEEN SATURATED BY RECENT RAINFALL IN THE
WARNED AREA...AND ADDITIONAL RAIN WILL RUNOFF AND CAUSE FLOODING.
RADAR INDICATES THAT RAIN IS FALLING AT A RATE OF ONE TO ONE AND A
HALF INCHES PER HOUR OVER PARTS OF RANDOLPH... CHATHAM... DURHAM...
AND GRANVILLE COUNTIES. THESE AREAS HAVE RECEIVED ONE TO FOUR INCHES
OF RAIN SINCE LAST EVENING.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. MOTORISTS
SHOULD BE ESPECIALLY CAREFUL AROUND POOR DRAINAGE AREAS AND
CONSTRUCTION ZONES. IF YOU ENCOUNTER WATER COVERING THE ROAD...
DONT TAKE CHANCES. TURN AROUND AND FIND AN ALTERNATE ROUTE.
$$
LAT...LON 3653 7871 3653 7850 3609 7857 3611 7872
3571 7903 3558 7927 3557 7999 3582 7997
3584 7901
11What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 11, 2:00 AM EDT, 6 hours 50 minutes earlier.
Area forecast discussion, Oct 11, 2:00 AM EDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 200 AM EDT FRI OCT 11 2002 100 POPS LOOK QUITE REASONABLE AS WE HAVE DEEP MOIST SOUTHWESTERLY FLOW ALONG WITH RESIDUAL ISENTROPIC UPGLIDE AND ENHANCED LOW LEVEL CONVERGENCE LATER TODAY AS THE REMNANTS OF KYLE TRACK UP THE COASTAL PLAIN. STRONG THERMAL GRADIENT AND WIND SHEAR PROFILE SUGGEST THAT THUNDER SHOULD BE ADDED TO THE EASTERN ZONES LATE TODAY AND EARLY TONIGHT. CONSENSUS TEMPS IN THE 70 TO 75 RANGE WILL SUFFICE FOR MOST OF THE AREA. DRYING ENSUES QUICKLY IN WESTERLY FLOW BEHIND THE REMNANTS AND POPS DROP OFF QUICKLY IN THE WEST TO CHANCE CATEGORY OVERNIGHT. THIS LULL WILL LINGER THROUGH FROPA LATER SUNDAY AND WILL KEEP THE ONGOING SMALL CHANCES OF SHOWERS WITH THE SHEAR AXIS LINGERING JUST TO OUR WEST. WITH THE WEDGE BROKEN AND SOME SUN EXPECTED...HIGHS AROUND 80 SHOULD WORK. TRAJECTORIES ARE NOT FAVORABLE FOR APPRECIABLE MOISTURE ADVECTION PRIOR TO THE APPROACHING COLD FRONT AND THE UPPER DYNAMICS WILL REMAIN WELL NORTH. SHOULD SEE STRONG LOW LEVEL FORCING LATER IN THE DAY PRIOR TO FROPA THOUGH...AND THINK THAT THE ONGOING LIKELY POPS WILL PAN OUT. SHOULD BE ABOUT OUT OF THE WOODS BY MIDNIGHT WITH A LINGERING OVERNIGHT POP IN THE EAST. STRONG CAA WILL RETARD TEMPS INTO THE 60S COLUMBUS DAY ON INTO MIDWEEK. .RAH...NONE. MLM
Hazardous weather outlook, Oct 11, 5:30 AM EDT, 3 hours 20 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-121000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE 530 AM EDT FRI OCT 11 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... THE REMNANTS OF TROPICAL STORM KYLE WILL MOVE ONSHORE AND THEN NORTH ALONG THE COASTAL PLAIN OF NORTH CAROLINA LATER TODAY. RAIN WILL BE WIDESPREAD AND MAY BE HEAVY AT TIMES. IN THE WEST... RAINFALL RANGING FROM 1 TO 2 INCHES FELL OVERNIGHT WEST OF THE RALEIGH AND FAYETTEVILLE AREAS. HEAVIEST RAIN FELL FROM ROXBORO AND DURHAM WEST ALONG INTERSTATE 40 TO THE TRIAD. THE RAIN WILL BE DIMINISHING SOMEWHAT AROUND SUNRISE...BUT FLOODING WILL BE A POSSIBILITY IF ADDITIONAL RAIN DEVELOPS TODAY. IN THE EAST... MEANWHILE...AREAS FROM THE TRIANGLE AND FAYETTEVILLE EAST WILL BE NEARER THE PATH OF HEAVY RAIN EXPECTED WITH KYLES REMNANTS. HEAVY SHOWERS ARE EXPECTED THIS AFTERNOON INTO EARLY TONIGHT...ALONG WITH SCATTERED THUNDERSTORMS. AS SUCH...FLOODING IN THIS AREA IS ALSO A POSSIBILITY LATER TODAY AND TONIGHT AS RAINFALL RANGING BETWEEN 2 AND 4 INCHES IS POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY FROM THE TRIANGLE AND FAYETTEVILLE AREAS EAST. SPOTTER ACTIVATION IS NOT EXPECTED IN THE WEST...BUT SPOTTER REPORTS OF FLOODING ARE REQUESTED. .DAYS TWO THROUGH SEVEN...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.$$
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 7:03 AM EDT | Flash Flood Warning | RAH | Durham | 117 min |
| Oct 11, 10:49 AM EDT | Flash Flood Warning | RAH | Vance, Wake | 3 hr |
| Oct 11, 11:03 AM EDT | Flash Flood Warning | RAH | Durham, Granville | 3 hr |
| Oct 11, 1:13 PM EDT | Tornado Warning | RAH | Edgecombe | 47 min |
| Oct 11, 1:50 PM EDT | Flash Flood Warning | RAH | Franklin, Johnston, Wake | 2 hr |
| Oct 11, 2:05 PM EDT | Tornado Warning | RAH | Wilson | 40 min |
| Oct 11, 4:55 PM EDT | Flash Flood Warning | RAH | Durham, Granville, Wake | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.